Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 52, NWS Indianapolis, IN

June 4, 2002Fountain County, Montgomery County, Tippecanoe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 4, 2002, 8:17 PM EST for Fountain County, Montgomery County, Tippecanoe County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2002, 8:17 PM EST (01:17 UTC)
Expired
Jun 4, 2002, 8:45 PM EST
In force
28 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Fountain County, IN, Montgomery County, IN, Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 86 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 3:30 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2002-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2002-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1531 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 050117
SVRIND
INC045-107-157-050145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
817 PM EST TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FOUNTAIN COUNTY IN WEST CENTRAL INDIANA
  MONTGOMERY COUNTY IN WEST CENTRAL INDIANA
  THIS INCLUDES THE CITY OF CRAWFORDSVILLE
  SOUTHERN TIPPECANOE COUNTY IN WEST CENTRAL INDIANA

* UNTIL 845 PM EST

* AT 818 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NEWTOWN...OR ABOUT 16 MILES SOUTHWEST OF
  LAFAYETTE...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW RICHMOND AT 825 PM EST
  LINDEN AT 830 PM EST
  DARLINGTON AT 835 PM EST
  CLARKS HILL AT 840 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 4034 8724 4001 8728 3991 8673 4037 8673
          4035 8700

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:00 PM EST, 6 hours 17 minutes earlier.

Area forecast discussion, Jun 4, 2:00 PM EST, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
200 PM EST TUE JUN 4 2002

LOW PRES OVR ERM IA WITH WM FRONT STRETCHING ACRS S WI TO SRN MI.
CENTRAL INDIANA CONTINUES TO BE UNDER VRY WARM AND HUMID AIRMASS AS
DEWPOINTS ARE IN THE LW 70S ACRS MUCH OF THE AREA. LASTEST VIS PIX
SHOW GOOD CU DEVELOPMENT WITH SCT -RWS ACRS IWX/S CWA.

MAIN FCST CHALLNEGE TDY WL BE POPS TONIGHT.

NGM A BIT TOO FAST WITH PROGRESSING CD FRONT EASTERD AS IT HAS THE
FRONT SURGEING THROUGH CENTRAL INDIANA BY THE 12Z WED. CONSIDERING
THE FRONT CURRENT POSITION...OVR SRN IA TO EASTERN KS FEEL THE ETA
HAS A BIT BETTER HANDLE ON THE SLOWER FRONTAL SPEED AND WL HOLD OFF ON
FROPA AT IND UNTIL AFTER 12Z. ALSO SWRLY UPPER FLOW LEADED ME TO
BELIEVE THAT THE SLOWER FROPA LOOKS BETTER. INFLUENCE FROM UPPER TFOF
WL ENHANCE TSRA DEVELOPMENT TONIGHT...BUT EXPECT MUCH OF THE
DEVELOPMENT NE THE FRONT AS BEST CONVERGENE WL BE LOCATED THERE. TIME
SECTIONS ALSO DISPLAY BEST RH/S AFTER 12Z WITH GOOD VV THEN. DO FEEL
THAT CURRENT LIKELY POPS ARE WARRENTED ACRS THE NW CWA AND WL
CONTINUE THERE BUT WL CUT BACK LIKELY POPS ACRS THE IND AREA.

WED LOOKS TO BE A CLDY RAIN DAY AS UPPER TROF LINGERS IN THE
VICINITY...CAA IS ON AND CD FRONT SLOWLY MAKES IT/S WAY ACRS THE
STATE. WL GO OCNL RWS/TSRA ENDING DURG THE EVE ESP SE. MAY TAPER OFF
EARLIER ACRS THE NW AS FRONT SHUD BE WELL SE OF THE AREA BY THEN.

EXPECT CLRING ON WED NIGHT AS HIGH PRES AND DRIER AIR BUILDS BEHIND
THE FRONT. TIME SECTIONS HERE HINT AT MUCH LOWER RH AND SUBSIDENCE.
THURS SHUD BE COOLER AND MORE PLEASANT DAY WITH COOLER TEMPS IN NRLY
SFC FLOW.

MAV TEMPS LOOK OK EXPECT WL LEAN SLIGHTLY COOLER ACRS THE CENTRAL
AREA AS INCREASING CLDS AND EXPECTED RAIN SHUD PREVENT MUCH HEATING.

.IND...NONE.
PUMA

In the hours before

Local storm report, Jun 4, 8:17 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
817 PM EST TUE JUN 04 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0813 PM    4 NE LAFAYETTE IN                2 VEHICLES OVERTURNED BY
                                            Reported by state

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:00 PM ESTSevere Thunderstorm WarningINDTippecanoe, Warren45 min
Jun 4, 8:28 PM ESTSevere Thunderstorm WarningINDCarroll, Clinton47 min
Jun 4, 8:50 PM ESTSevere Thunderstorm WarningINDBoone, Hendricks, Putnam40 min
Jun 4, 9:01 PM ESTSevere Thunderstorm WarningINDHoward, Tipton44 min
Jun 4, 9:15 PM ESTSevere Thunderstorm WarningINDHamilton, Marion45 min
Jun 5, 12:08 PM ESTSevere Thunderstorm WarningINDJohnson37 min
Jun 5, 12:49 PM ESTSevere Thunderstorm WarningINDRandolph26 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.